Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 253, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Sep 1, 2003, 6:15 PM EDT for Orange County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2003, 6:15 PM EDT (22:15 UTC)
- Expired
- Sep 1, 2003, 7:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Orange County, VA
The radar
The Sterling radar (KLWX), 93 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:00 PM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Sep 1, 3:00 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT MON SEP 1 2003 ...SHORT TERM (TNGT AND TUE)... A WEAK FRONTAL SYSTEM JUST N OF THE CWA MEANS A HUMID AIRMASS WILL BE THE RULE HROUGH THE SHORT TERM. PRECIP. WATER IS JUST OVER 2 INCHES...AND REMAINS OF GRACE OVER SRN PLAINS WILL GET CAUGHT UP THE CONFLUENT FRNTL ZNS ARCHING UP THROUGH THE MS/OH VALLEY. INSTABILITY FOR TNGHT AND TUE IS NOT TOO IMPRESSIVE...WITH MDL CAPE VALUES ON TUE FROM THE MESOETA OF 1000-1500 J/KG. AT 85H THE BEST MOISTURE AXIS AND HENCE HIGHEST PRECIP POTENTIAL WILL REMAIN JUST N OF THE REGION THROUGH TUE EVENING. FOR TONIGHT...RADAR SHOWING SCT RW/TRW ACTIVITY OVER WV THAT IS NOW ENTERING SWRN PORTION OF OUR CWA. WL KEEP POPS UP THIS EVENING...THEN ACTIVITY SHOULD DIMINISH AFTER SUNSET. MADE MINOR ADJST TO GRIDDED TEMPS/DEW PTS FOR THE OVERNIGHT. FOR TUE...LOTS OF CLOUDS AROUND AS NCEP/CANDADIAN MDLS BRING BROAD BAND OF HI RH ACROSS THE REGION. SRN 1/3RD OF CWA MAY BE ABLE TO KEEP MORE SUN...AND KEPT TEMPS ALITTLE HIGHER. OTHERWISE...GOOD BET OF RW/TRW ACROSS NRN TIER OF ZNS WHERE DECENT ISENTROPIC LIFT AND MID-LVL FN CONVERGENCE ARE THE BEST. IF THERE ARE SOME BREAKS IN THE CLDS SOME PLACES COULD SEE TRW...BUT IT WILL MOSTLY BE RW. MARINE IS FAIRLY QUIET IN THE SHORT TERM. NO FLAGS. SMZ XNTD... ITS CONTINUING TO LOOK LIKE THERE WL BE XTNSV CLD CVR THROUGHOUT THE WK AS STATIONARY BNDRY CONTS TO HANG ARND THE MID ATLC RGN TUE NGT-WED. WL KEEP THE POPS AT CHC...W/ BEST CHC ACROSS THE N. WE HV BEEN TALKING ABT PSBL FLOODING MID-LATE WK VIA FLD PTNL STMT. FEEL BEST CHCS FOR HVY RA ARE WED NGT-THU AS REMNANTS OF TD GRACE GET DRAWN UP THE APLCHNS. TO ADD FOCUS UPR TROF/CD FNT SWINGS DOWN FM THE GRT LKS. POPS WL BE LKLY ACROSS NRN 2/3 OF CWA..CHC SRN 1/3. HV UPDATED ESF TO HIGHLITE WED NGT/THU AS BEST TIMES FOR ANY FLOODING TO DVLP. CURRENTLY FFG GUID VALUES ARE AT 2/HR OR HIER...3-4/3 HRS. CD FNT DOESNT MV VERY QUICKLY THRU FRI...AND HV CHC POPS OF TRW. FNT FINALLY PUSHES OFF THE CST ON SAT. WL KEEP SAT DAY-MON DRY. TEMPS WL BE ALONG THE LINE OF NRML EARLY SEP AVGS. ATTM FABIAN LOOKS TO STAY WELL OUT TO SEA THIS WKND AND IS NOT A PLAYER IN THE FCST. WOODY .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Sep 1, 11:30 AM EDT, 6 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-020900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EDT MON SEP 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... PERIODS OF HEAVY RAINS AND THUNDERSTORMS ARE POSSIBLE ANYTIME FROM TUESDAY NIGHT THROUGH EARLY FRIDAY. THIS MAY CAUSE RAPID RISES OF SMALL CREEKS AND STREAMS THROUGHOUT THE AREA. A FLOOD POTENTIAL OUTLOOK WAS ISSUED TO DISCUSS FLOOD POSSIBILITIES. MAIN STEM RIVER FLOODING IS NOT LIKELY ...ALTHOUGH NOTICEABLE RISES MAY OCCUR. SMZ
In the hours before
Special weather statement, Sep 1, 5:55 PM EDT, 20 minutes before
VAZ050-056-012300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 555 PM EDT MON SEP 1 2003 AT 555 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MADISON RUN...MOVING EAST NORTHEAST AT 30 MPH. THIS STORM WILL DROP AN INCH OR TWO OF RAIN AND WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH. THIS STORM WILL AFFECT ORANGE COUNTY AND WESTERN SPOTSYLVANIA COUNTY THROUGH 645 PM. RDH
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 6:45 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 45 min |
| Sep 1, 7:22 PM EDT | Special Marine Warning | LWX | 53 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.